Utah, 2024

Damaging Wind in Utah, June 9, 2024

June 9, 2024 · NWS SLC · 1 event in 1 county or zone

Wind gusts exceeded 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Wind gusts exceeded 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 9, 3:10 AM MST, 10 hours 30 minutes earlier.

Area forecast discussion, Jun 9, 3:10 AM MST, 10 hours 30 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
410 AM MDT Sun Jun 9 2024

.SYNOPSIS...The active pattern will continue today. A weak cold
front will bring temporary relief to the heat across northern and
central Utah Monday. Strong high pressure will build back into the
area Tuesday into Thursday, bringing very hot temperatures once
again to the area.

&&

.SHORT TERM (THROUGH 12Z TUESDAY)...The axis of the ridge extends
from southeast to northwest Utah this morning. A weak disturbance is
currently riding over the top of this ridge and grazing northwest
Utah. This is resulting in lingering showers across portions of
northern Utah early this morning. These showers will continue to
spread eastward across northern Utah through the morning hours.

The ridge will be shifting east of the area later today ahead of an
upstream trough making its way onto the West Coast. This will bring
increased southerly flow to Utah. Improved mixing and H7
temperatures returning to 16C across west-central Utah this
afternoon will allow for a warming trend across portions of northern
and central Utah today, while southern Utah cools slightly.

With the lingering moisture in place (0.6-0.9 inches of PWAT),
increased dynamic forcing ahead of the trough, and 500-1000 J/kg of
SBCAPE will allow for increased thunderstorm coverage today, with
generally stronger storms compared to yesterday. Given drier air
working its way into southwest Utah, showers and thunderstorms will
be mostly confined to far northern Utah and the northern and central
mountains and adjacent valleys to their east. Gusty winds will be
the main threat, although localized moderate rain will be possible
as well. Across far northern Utah, around 20-25kt of SFC-H5 shear
exists, which could increase the chance of small hail as well.

Showers will gradually wind down tonight as a weak cold front sags
into northern and central Utah. The cooler temperatures behind this
front will bring a bit of a respite from the recent warm
temperatures, even if afternoon maxes tomorrow will remain around 3-
8 degrees above climatological normals. The airmass will also
continue to gradually trend drier tomorrow. Even so, a few weak
diurnal showers and thunderstorms remain possible, mainly over the
higher terrain.

.LONG TERM (After 12Z/6AM Tuesday)...The long-term period begins
with building high pressure, resulting in warmer, drier conditions
across the area. Temperatures will likely peak on Wednesday and
Thursday, reaching 10-15 degrees above normal. Highs along the
Wasatch Front are likely to be in the mid- to upper-90s, with highs
in St. George and near Lake Powell reaching as high as 108F. There's
even a small (15%) chance that KSLC sees its first 100F.

A closed low, briefly stalling just off the coast of SoCal, will
start to move inland late Thursday, weakening and grazing past
southern UT likely by Friday afternoon. This will moderate
temperatures across much of the area, lowering highs by around 5-10
degrees. Additionally, this low will bring a plume of modest
moisture in from the south, especially across eastern Utah,
resulting in high-based convection on Friday afternoon.

Heading into the weekend, uncertainty in the forecast increases,
though overall trends suggest the development of a trough over the
PacNW, potentially bringing a further cooling trend to our area as
early as Day 7 (Sunday).

&&

.AVIATION...KSLC...Southerly winds are likely to persist, at least
through the morning hours. Isolated to scattered showers and
thunderstorms developing across northern UT Sunday afternoon will
produce gusty outflow winds that may eventually reach KSLC,
potentially causing a significant wind shift. There's a 10% chance
of showers reaching KSLC itself during the afternoon. VFR conditions
will prevail.

.REST OF UTAH AND SOUTHWEST WYOMING...A cluster of light showers
will continue to move across portions of northern UT (north of KSLC
and east of the Great Salt Lake), reaching KOGD and KLGU by 12-13z.
These may produce some squirrely wind directions at times, though
speeds should remain below 12kts. Otherwise, scattered showers and
thunderstorms will develop after 19z, mainly across northwestern UT
and also central-eastern UT from KRIF to KPVU-KHCR-KEVW and
eastward. These showers will be capable of producing gusty and
erratic outflow winds. Southwesterly to southerly winds will be
favored outside of any showers.

&&

.FIRE WEATHER...Southerly winds will increase today ahead of the
next approaching weather disturbance that will graze northern Utah
this evening into tomorrow morning. Winds will be strongest across
southern Utah where they will combine with dry conditions and result
in marginally critical fire weather conditions. Otherwise, lingering
showers will continue this morning across northern Utah, then by
this afternoon, expect more scattered coverage of storms mainly
across far northern Utah and across the central and northern Utah
mountains and adjacent valleys to their east. The stronger storms
will be capable of producing gusty and erratic outflow winds and
localized wetting rain, while closer to the Idaho border, small hail
will be possible as well.

A weak cold front will sag into northern and central Utah late
tonight into tomorrow, bringing a cooling trend to the area. Some
lingering moisture tomorrow will continue to bring a few showers and
thunderstorms to the area, mainly over the higher terrain.
Thereafter, a drier and warmer airmass will then dominate for the
midweek timeframe. The next storm system looks to eject across
southern Utah late in the week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Cheng/Cunningham

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Jun 9, 1:01 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
201 PM MDT Sun Jun 9 2024

UTZ101-092045-
Great Salt Lake Desert and Mountains UT-
201 PM MDT Sun Jun 9 2024

...A strong thunderstorm will impact portions of northwestern Tooele
County through 245 PM MDT...

At 159 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Wendover, moving northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Strong cross winds can be expected along Interstate 80
         between mile markers 1 and 22. Gusty winds could knock down
         tree limbs and blow around unsecured objects in the
         Wendover area.

Locations impacted include...
Wendover and Bonneville Salt Flats.

This includes Interstate 80 in Utah between mile markers 1 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4051 11404 4074 11404 4085 11392 4085 11361
      4063 11364
TIME...MOT...LOC 1959Z 229DEG 10KT 4062 11402

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

MPS

The radar

The Cedar City radar (KICX), 164 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sevier

When
June 9, 1:40 PM MST
Where
Sevier County, 0.88 mi NE of Vermillion
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
38.880, -111.960

A wind gust of 63 mph was measured at the I-70 at Salina mesonet station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2024Every state in 2024This day in weather historyWarnings in Utah, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196893.